What is the association between an increasing degree of papilloma dysplasia and the use of cidofovir in the context of the natural progression of dysplasia in recurrent respiratory papillomatosis (RRP)?
Explore this issue:April 2010
Background: RRP is a benign disease characterized by recurrent lesions in the airway. The prevalence and degree of dysplasia present in the natural course of RRP is not well established. While adjuvant therapies such as cidofovir have been used to decrease the interval between repeat surgeries, there has been concern regarding carcinogenic transformation following the use of cidofovir.
Study Design: Retrospective chart review of 13 patients with RRP
Setting: University of Iowa Hospitals
Synopsis: The 13 cases studied were patients with RRP who had histopathologic biopsies done before and after exposure to cidofovir. Pathologic data was collected over 10 years and the highest degree of dysplasia noted. Because many records did not comment on the presence or absence of dysplasia in the squamous papilloma, all of the surgical slides were reviewed by a single senior pathologist who was blinded to the previous interpretation and to patients’ data. The highest dysplasia scores for each patient’s multiple surgeries were plotted across time to determine whether obvious patterns existed. The longitudinal results indicated that the grade of dysplasia got worse for two patients after cidofovir injection, improved in four patients, and remained relatively equivalent for the remaining patients. Of the 176 specimens collected, 5.7 percent had no dysplasia, 57.4 percent had mild dysplasia (grade 1), 28.4 percent had moderate dysplasia (grade 2) and 8.5 percent had severe dysplasia (grade 3). There was no clear-cut pattern between the use of cidofovir and the degree of dysplasia over time. Study limitations were lack of standardization of cidofovir dosage, administration with alternate treatments such as other antivirals, and lack of scheduled follow-up protocol.
Bottom Line: Although this study showed a high rate of dysplasia among RRP patients, it suggested that cidofovir is not clearly associated with progression of dysplasia.
Citation: Gupta HT, Robinson RA, Murray RC, et al. Degrees of dysplasia and the use of cidofovir in patients with recurrent respiratory papillomatosis. Laryngoscope. 2010;120(4):698-702.
—Reviewed by Sue Pondrom